Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 193, NWS Albuquerque, NM

September 17, 2016Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2016, 1:48 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 1:48 PM MDT (19:48 UTC)
Expired
Sep 17, 2016, 2:30 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 124 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3512 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS55 KABQ 171948
SVRABQ
NMC005-027-172030-
/O.NEW.KABQ.SV.W.0193.160917T1948Z-160917T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO...
  CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 230 PM MDT.

* AT 148 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHEAST OF PICACHO...OR 25 MILES SOUTHWEST OF ROSWELL...MOVING
  NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROSWELL...DEXTER...BOTTOMLESS LAKES STATE PARK...
  BITTER LAKE WILDLIFE REFUGE...ROSWELL CORRECTIONAL FACILITY...
  MIDWAY AND GREENFIELD.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 90 AND 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3299 10502 3323 10519 3371 10455 3317 10420
TIME...MOT...LOC 1948Z 240DEG 49KT 3323 10493 

HAIL...1.25IN
WIND...60MPH
 
$$

40
3 follow-up statements
850 
WWUS55 KABQ 172004
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT SAT SEP 17 2016

NMC005-027-172030-
/O.CON.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
204 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...

AT 204 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF PICACHO...OR 26 MILES SOUTHWEST OF ROSWELL...MOVING EAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROSWELL CORRECTIONAL FACILITY.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 90 AND 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3299 10502 3323 10519 3352 10480 3313 10440
TIME...MOT...LOC 2004Z 262DEG 15KT 3316 10492 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

GUYER
182 
WWUS55 KABQ 172016
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT SAT SEP 17 2016

NMC005-027-172030-
/O.CON.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
216 PM MDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES...

AT 215 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
PICACHO...OR 34 MILES SOUTHWEST OF ROSWELL...MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LINCOLN AND WEST CENTRAL CHAVES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3299 10502 3323 10519 3338 10492 3309 10457
TIME...MOT...LOC 2015Z 268DEG 17KT 3316 10506 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

GUYER
242 
WWUS55 KABQ 172029
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT SAT SEP 17 2016

NMC005-027-172039-
/O.EXP.KABQ.SV.W.0193.000000T0000Z-160917T2030Z/
LINCOLN-CHAVES-
229 PM MDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES WILL EXPIRE AT 230 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN AND CENTRAL NEW MEXICO.

LAT...LON 3299 10502 3323 10519 3338 10492 3309 10457
TIME...MOT...LOC 2024Z 240DEG 49KT 3316 10506 

$$

GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:11 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 17, 12:11 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1211 PM MDT SAT SEP 17 2016

.AVIATION...
18Z TAF CYCLE
Dry air aloft will continue to move in from the W keeping western
TAFs dry today, but moist low level air E of the central MT chain
should result in some showers and thunderstorms. Mesoscale models
favor NE and SE areas for convection this afternoon and evening.
Dry air will continue to overspread the forecast area from the
NW tonight, but there is moderate confidence that enough moisture
will linger in central and eastern Chaves County and southern
Roosevelt County for a return of low clouds with MVFR conditions
early Sunday morning.

44

&&

.PREV DISCUSSION...350 AM MDT SAT SEP 17 2016...
.SYNOPSIS...
A heightened threat of severe thunderstorms is expected for one
more day across much of eastern New Mexico today before a drier
and much less active pattern develops Sunday and Monday. Much of
western New Mexico should remain storm free through the weekend. A
closed low aloft developing southward just offshore of far southern
California today will remain nearly stationary through Monday
before opening up and lifting northeast early next week. After the
drying trend to start the new week, this system will pull moisture
northward again and enhance thunderstorm chances from Tuesday
through Wednesday. A much stronger low pressure system could
deliver significant changes for late next week.

&&

.DISCUSSION...
Cluster of showers and thunderstorms in the vicinity of Los Alamos
and Santa Fe with isolated activity now beginning to develop/expand
farther east across the northeast highlands per latest model
trends. Latest RAP objective meso analyses suggest a fairly broad
region of modest upper level divergence just north of a 250-300mb
jet axis that continues to cut across southern New Mexico. That
coupled with lift ahead of positively tilted shortwave trough
crossing the central Rockies should provide favorable environment
through remainder of the morning for isolated to scattered
SHRA/TSRA. Made some minor adjustments to PoP/wx for NC/NE areas.
Elsewhere, areas of stratus have slowly expanded along/east of
the central mountain chain but have yet to see signs of convective
precip development for EC/SE zones. Appears the focus will be
just east of the NM/TX line but 06z NAM continues bullish trend
thru 18z.

Otherwise, main wx concern after 18z will be the potential for
severe storms across the east once again, especially the
southeast. Boundary layer flow veering to SW and surface dew
points in the 40s across the northeast may preclude significant,
sustained threat there. But backed low level flow looks to
maintain mid 50 to near 60 dew points east of the Pecos River and
south of the Caprock region beneath fast westerlies aloft where
severe potential should be greatest -- to include much of eastern
Lincoln, Chaves, De Baca, Curry and Roosevelt counties. That
being said, the latest NAM and GFS not overly impressive with QPF
despite impressive instability parameters. So coverage may be more
isolated across our CWA with better coverage with east/southward
extent. The west should again remain quiet save for the the
activity this morning and perhaps isolated activity over the
higher terrain NC/NW.

Sunday and Monday trending noticeably drier/less active areawide
as 50mb heights rise and drier air across the far west and Four
Corners advances eastward . Closed low aloft developing southward
just offshore of far southern California today will remain nearly
stationary through Monday before opening up and lifting northeast
early next week. Could get nice bump in moisture across the west
later Tuesday into Wednesday.

All eyes then shift to what could be an especially dynamic/impactful
stretch of weather late next week but significant model differences
keeping uncertainty quite high. The GFS continues to show an
anomalously deep/large upper low taking aim on the southern
Rockies while the 00Z ECMWF has trended deeper than its previous
run but weaker than the GFS and thus remains more progressive. We
often mention a secondary severe weather season this time of year,
and the pattern Thursday-Saturday fits that conceptual model
quite well even if the more progressive ECMWF were to verify. Stay
tuned... kj

&&

.FIRE WEATHER...
A dry west to northwest flow aloft will result in a dry day for all
but the far eastern plains today. Isolated thunderstorms will be
possible across the eastern plains this afternoon before drier air
from the west wins out all areas Sunday. Sunday continues to look
like the first day since sometime back in July with no
thunderstorms/lightning strikes anywhere in the state. Minimum
relative humidity values are forecast to drop below 15 percent across
all but the southeast plains Sunday and Monday afternoons.

Four Corners high is forecast to build northwestward late-day Sunday
into Monday, allowing temperatures to warm above seasonal averages
both days. Weather prediction models agree that the upper high will
get pushed east of New Mexico Tuesday. The upper high gets shoved
east as an upper level low drops into the PACNW, sending a weak
upper low off of the southern California coast northeastward.
Monsoon moisture will increase across western New Mexico in
southwest flow aloft head of the California low. This moisture and
the associated showers and thunderstorms spread east across the
remainder of the forecast area Wednesday and continue through at
least Friday.

Model solutions diverge next weekend. GFS wants to deepen the upper
trough/closed low as it drops southeastward into the Great Basin.
ECMWF is farther north until the trough moves east of the Rockies,
then it splits the low with the southern portion deepening over the
southern plains. These differences would result in major sensible
weather differences across NM next weekend. GFSensemble mean is not
too far removed from the operational GFS but the same is true for
the operational ECMWF and its ensemble mean.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 17, 5:26 AM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT SAT SEP 17 2016

NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
DAMAGING WIND ARE THE MAIN THREATS BUT A TORNADO CANNOT BE RULED
OUT...ESPECIALLY ACROSS THE FAR EAST CENTRAL AND SOUTHEAST
PLAINS. AREAS EAST AND SOUTH OF A CLOVIS TO FORT SUMNER TO DUNKEN
LINE WILL BE THE MOST LIKELY FOR SEVERE STORM IMPACTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY OR MONDAY. HOWEVER...AN
ACTIVE THUNDERSTORM PATTERN WILL RETURN BY MID-WEEK WITH
POTENTIALLY HIGH IMPACT WEATHER DEVELOP LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

41

In the hours before

Special weather statement, Sep 17, 7:56 AM MDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 AM MDT SAT SEP 17 2016

NMZ530-531-534-171500-
UNION COUNTY-HARDING COUNTY-QUAY COUNTY-
756 AM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN
QUAY AND SOUTHEASTERN HARDING COUNTIES UNTIL 900 AM MDT...

AT 756 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF UTE LAKE STATE PARK...OR 23 MILES NORTHEAST OF
TUCUMCARI...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMISTAD...NARA VISA...LOGAN...UTE LAKE STATE PARK AND ROSEBUD.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3536 10358 3564 10358 3582 10356 3598 10304
      3538 10304
TIME...MOT...LOC 1356Z 263DEG 28KT 3546 10352

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:11 AM MDTSpecial Weather StatementABQSan Miguel34 min
Sep 17, 4:29 AM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Sep 17, 5:12 AM MDTSpecial Weather StatementABQSan Miguel48 min
Sep 17, 7:56 AM MDTSpecial Weather StatementABQHarding64 min
Sep 17, 2:17 PM MDTSpecial Weather StatementABQColfax13 min
Sep 17, 2:19 PM MDTSpecial Weather StatementABQLos Alamos26 min
Sep 17, 2:49 PM MDTSpecial Weather StatementABQColfax11 min
Sep 17, 2:51 PM MDTSpecial Weather StatementABQChaves24 min
Sep 17, 3:04 PM MDTSpecial Weather StatementABQUnion26 min
Sep 17, 3:06 PM MDTSevere Thunderstorm WarningABQChaves39 min
Sep 17, 3:21 PM MDTSevere Thunderstorm WarningABQColfax, Union38 min
Sep 17, 3:25 PM MDTSpecial Weather StatementABQ20 min
Sep 17, 4:02 PM MDTSpecial Weather StatementABQUnion43 min
Sep 17, 4:17 PM MDTSevere Thunderstorm WarningABQUnion28 min
Sep 17, 4:45 PM MDTSevere Thunderstorm WarningABQUnion60 min
Sep 17, 5:59 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.